If You Know Any Teens Addicted to Opioids, You Need This One Thing With You at All Times

If you have a teen or loved one addicted to heroin or other opioids, you need to know what to do when they overdose.

Um, excuse me?

Why are we thinking about – let alone talking about – worst-case scenarios here?

Of course, we are sure you’d prefer not to have your loved one be abusing drugs—or overdosing—in the first place. So, if you’re reading this and have a child struggling with opioid addiction, you may want to consider sending them to substance abuse treatment at a residential teen treatment center.

But until that happens – or perhaps your loved one has already completed a drug rehab program and is back home now, or you have a friend or relative or someone else you know who’s addicted and you have no control over whether they go to treatment or not – we need to consider worst-case scenarios. So, the reason we’re talking about opioid overdose is because we want to tell you about the one thing you can do in the event of an overdose.

Narcan: It Saves an Opioid Addict’s Life

Narcan is a nasal spray that was developed to temporarily stop the effects of opioid overdose. This FDA-approved spray, which contains naloxone hydrochloride, helps revive someone who has stopped breathing or responding due to overdose, even if it’s just a suspected overdose.

If you have a child, friend, relative, neighbor, or spouse addicted to heroin, fentanyl, or other opioid drugs, there’s almost no reason not to have Narcan with you wherever you go. The nasal kit is small—it can fit into your purse. You can get Narcan from any pharmacy, and you don’t need a doctor’s prescription. It doesn’t cost much, relatively speaking—about $20 with most insurances and about $150 without. It requires no assembly. It’s impossible to overdose on it. If it’s accidentally administered on someone not taking opioids, there’s no harm done. And the best part is: there is no medical training required. Anyone can administer Narcan.

The naloxone comes packaged as a simple nasal spray. After you administer it to anyone you think is overdosing, seek emergency medical attention right away. Call 911. If you, too, have been using with someone who overdoses, don’t refrain from calling 911 to avoid getting in trouble. Many states, including California, have Good Samaritan laws. These laws legally protect you from being charged with drug possession or other drug-related charges if you report an overdose.

Narcan is an Emergency Measure, Not Addiction Treatment

At the hospital, it’s a good idea to discuss long-term discharge or follow-up plans. Narcan isn’t a permanent solution for teens dealing with heroin or other opioid addiction—it’s an emergency life-saving measure. You can’t count on Narcan being there whenever your teen or loved one overdoses. Without receiving solid, long-term treatment for opioid addiction, like attending a residential drug rehab center or dual diagnosis program, overdose may keep happening until it becomes fatal.

However, it’s still a good idea to consider contingency plans when it comes to managing recovery from heroin or opioid abuse. Relapse is common, even after going to treatment. The opioid crisis is real, and overdoses are fatal. According to the CDC, approximately 130 users die from an opioid overdose every single day.

Narcan is one measure that mental health and medical professionals are using to save these lives.